Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 14, 2011, 2:20 PM CDT for Campbell County, Potter County, Walworth County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2011, 2:20 PM CDT (19:20 UTC)
- Expired
- Jun 14, 2011, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:21 PM CDT | HEAVY RAIN 2 | Gettysburg, SD | STREET FLOODING |
| Jun 14, 3:10 PM CDT | FLASH FLOOD | 5 Ne Selby, SD | LAW ENFORCEMENT REPORTS WATER RUNNING OVER 127TH STREET JUST EAST OF HIDDEN WOOD STATE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767 WGUS53 KABR 141920 FFWABR SDC021-107-129-142230- /O.NEW.KABR.FF.W.0001.110614T1920Z-110614T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 220 PM CDT TUE JUN 14 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 530 PM CDT * AT 217 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS GETTYSBURG REPORTED VERY HEAVY RAIN ASSOCIATED WITH SLOW MOVING THUNDERSTORMS. RAINFALL AMOUNTS EXCEEDING 2 INCHES AN HOUR ARE POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GETTYSBURG...SELBY...AKASKA...ARTAS...GORMAN...HERREID...HOVEN... JAVA...LEBANON...LOWRY AND MOUND CITY. HIGHWAY 83...HIGHWAY 12 AND HIGHWAY 212 ARE IMPACTED BY THIS WARNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE ACROSS FLOODED ROADS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4594 9973 4490 9971 4491 10015 4594 10027 $$ HINTZ
1 follow-up statement
643 WGUS73 KABR 142230 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT TUE JUN 14 2011 SDC021-107-129-142244- /O.EXP.KABR.FF.W.0001.000000T0000Z-110614T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POTTER SD-CAMPBELL SD-WALWORTH SD- 530 PM CDT TUE JUN 14 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WALWORTH...CAMPBELL AND CENTRAL POTTER COUNTIES WILL BE ALLOWED TO EXPIRE AT 530 PM CDT... AT 310 PM CDT...LAW ENFORCEMENT REPORTED WATER RUNNING OVER 127TH STREET JUST EAST OF HIDDEN WOOD STATE PARK. TAKE CAUTION NOT TO DRIVE ON ROADWAYS COVERED IN WATER. FIND AN ALTERNATE ROUTE TO REACH YOUR DESTINATION. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4594 9973 4490 9971 4491 10015 4594 10027 $$ DORN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:29 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 14, 10:29 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1029 AM CDT TUE JUN 14 2011 .UPDATE... ADDED SOME SCATTERED SHOWERS TO THE FAR NE COUNTIES THIS MORNING TO REFLECT CURRENT RADAR TRENDS. ALSO INCREASED POPS ACROSS CORSON/DEWEY COUNTIES FOR TSTORMS THAT ARE CURRENTLY TRAINING OVER THE AREA. THESE SHOWERS AND TSTORMS IN THE WEST THAT ARE ASSOCIATED WITH A N-S ORIENTED SFC TROF WILL SLOWLY PUSH EAST THROUGH THE DAY. SEE BELOW FOR UPDATED AVIATION DISCUSSION. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH THURSDAY THE THREAT OF SEVERE STORMS TODAY WILL BE THE MAIN FORECAST CHALLENGE. AS OF 7Z...AN OPEN WAVE AT H5 IS MOVING THROUGH THE NORTHERN ROCKIES. AHEAD OF THE MID LEVEL TROF WILL BE A NORTH/SOUTH AXIS OF MODERATE INSTABILITY WITH SURFACE DEW POINTS IN THE LOWER 60S. WITH THE LACK OF MOISTURE ADVECTION...THE DEW POINTS MAY NOT INCREASE VERY MUCH TODAY. HOWEVER EVEN WITH A SLIGHT INCREASE SURFACE BASE CAPE VALUES SHOULD RANGE BETWEEN 1000-1500 J/KG...WITH MU-CAPE VALUES AROUND 1700 J/KG. WHILE THESE CAPE VALUES ARE DECENT FOR SEVERE WEATHER...0-6 KM BULK SHEAR VALUES ARE FAIRLY WEAK...OR AROUND 25 KNOTS. BASED ON THE AMOUNT OF INSTABILITY AND WEAK SHEAR...BELIEVE A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE LATER THIS AFTERNOON WITH THE MAIN THREAT BEING HAIL UP TO ONE INCH. ONE AREA OF CONCERN IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL WITH SOME THUNDERSTORMS. WHILE PWATS ARE AROUND 1.30 INCHES...STORM MOTION IS SHOWN TO AVERAGE AROUND 10 KNOTS. EVEN CORFIDI VECTORS AHEAD OF THE MID LEVEL TROF ARE FAIRLY SHORT. WILL LEAVE OUT THE MENTION OF LOCALLY HEAVY RAINFALL FOR NOW...BUT IT WILL BE SOMETHING THE DAY SHIFT MAY CONSIDER ADDING TO THE MORNING UPDATE. WHILE DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY...THE COMBINATION OF STEEP LOW LEVEL LAPSE RATES AND MODERATE INSTABILITY...BELIEVE THE NE CWA COULD SEE AFTERNOON THUNDERSTORMS. THERE WILL BE TWO LIMITING FACTORS FOR CONVECTION FOR THE REST OF THE CWA. THE FIRST IS WAA IN THE MID LEVELS AND THE SECOND IS EXTREMELY DRY AIR PUSHING INTO THE MID LEVELS. AN UPPER LEVEL RIDGE BRIEFLY BUILDS INTO THE REGION ON WEDNESDAY NIGHT THROUGH THURSDAY. THIS UPPER LEVEL RIDGE WILL BRING WARMER TEMPERATURES TO THE NORTHERN PLAINS...ALONG WITH INCREASING LLM. WITH THE INCREASE IN LLM...MU-CAPE VALUES OFF THE GFS ARE SHOWN TO REACH OVER 3000 J/KG BY 0Z FRIDAY. SINCE THE GFS IS THE ONLY MODEL AT THIS TIME SHOWING VERY HIGH MU-CAPE VALUES...WILL LEAVE THE THURSDAY TIME PERIOD DRY FOR NOW. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY UPPER LEVEL RIDGING WILL JUST BE SLIDING EAST OF THE REGION THURSDAY NIGHT...WITH A TROUGH DIGGING DOWN THE WEST COAST. A SERIES OF SHORTWAVES WILL TRACK OVER THE NORTHERN PLAINS IN SOUTHWEST FLOW AS THE TROUGH SLOWLY PUSHES EASTWARD. BY MONDAY MORNING...THE TROUGH WILL BE CENTERED OVER THE WESTERN DAKOTAS...THEN THE LOW WRAPS UP OVER THE NORTHERN PLAINS. GENERALLY LOOKING AT UPPER LEVEL ENERGY OVER THE REGION THROUGHOUT THE PERIOD. AT THE SURFACE...A BROAD AREA OF LOW PRESSURE WILL REMAIN SITUATED OVER THE NORTHERN AND CENTRAL PLAINS...WITH THE SURFACE LOW ALSO WRAPPING UP OVER THE FAR NORTHERN PLAINS ON MONDAY. THE AREA OF LOW PRESSURE IN ASSOCIATION WITH THE SERIES OF UPPER LEVEL SHORTWAVES MAKES IT ALMOST IMPOSSIBLE TO PINPOINT A TIME PERIOD WHERE IT WILL BE DRY...SO WILL STICK WITH CHANCE POPS ALL PERIODS. MODELS CONTINUE TO SHOW INSTABILITY AS WELL...SO WILL KEEP THE PRECIPITATION MENTION AS SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL...WITH H85 TEMPS IN THE TEENS TO LOWER 20S. GENERALLY LOOKING AT DAYTIME HIGHS IN THE MID TO UPPER 70S...AND OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA. HOWEVER...THE WESTERN CWA WILL CONTINUE TO DEAL WITH SOME IFR/MVFR FOG AND LOW CLOUDS LATE THIS MORNING...POSSIBLY INTO EARLY AFTERNOON...BEFORE FLYING WEATHER CONDITIONS IMPROVE. SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AND PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...AND WITH SOME DAYTIME HEATING ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND EVENING...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SD LONG TERM...PARKIN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 4:06 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT TUE JUN 14 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-150930- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 406 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-150930- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jun 14, 3:57 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 63 min |
| Jun 14, 4:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 14, 4:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
| Jun 14, 4:49 PM CDT | Tornado Warning | ABR | Hand | 26 min |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.